Pennsylvania, 2025Flash Flood and Flooding in Pennsylvania, May 6, 2025
May 6, 2025 · NWS CTP · 8 events in 6 counties and zones
Low pressure stationed across the Delmarva during the early morning hours of May 6, 2025 began to lift north and east during the afternoon hours, allowing portions of eastern Pennsylvania to have a brief period of residence time in the warm sector. This residence time allowed for destabilization ahead of a surface cold front, with ample shear in place to allow for a line of showers and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure stationed across the Delmarva during the early morning hours of May 6, 2025 began to lift north and east during the afternoon hours, allowing portions of eastern Pennsylvania to have a brief period of residence time in the warm sector. This residence time allowed for destabilization ahead of a surface cold front, with ample shear in place to allow for a line of showers and thunderstorms to slowly lift north and east through the region during the afternoon and evening hours. Severe thunderstorms associated with the line caused numerous tree damage in the Lower Susquehanna Valley, with a microburst producing a concentrated area of damage west of Orwigsburg consisting of snapped and uprooted trees. Heavy rain continued further north, where already saturated soils allowed for isolated instances of flooding closing roadways in Lycoming and Tioga counties. Heavy rainfall in Dauphin County also caused flash flooding, closing multiple roadways in Harrisburg during rush hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 6, 5:08 AM EST, 6 hours 55 minutes earlier.
Area forecast discussion, May 6, 5:08 AM EST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
608 AM EDT Tue May 6 2025
.SYNOPSIS...
* Multi-day stretch of wet weather continues into late week
* A few strong to marginally severe storms are possible this
afternoon across east-central PA with localized downpours
* Eventual breakdown of the stagnant/repeat wet pattern signals
improving conditions for Mother's Day Weekend
&&
.NEAR TERM /THROUGH TONIGHT/...
Training rain bands continue to track north-south across the
Susquehanna Valley near the occluded frontal zone early this
morning. MRMS data indicates hourly rain rates have leveled off
quite a bit from last night at <0.50 inch/hr. Noticeably cooler
and drier air has arrived in clear slot behind the front with
areas of locally dense fog across the Laurel Highlands and south
central ridges.
The closed upper low responsible for the recent multi-day
stretch of wet weather throughout most of CPA will begin to
unravel and lift to the northeast into New England by 12Z Wed.
Despite its pending departure, it will help to trigger another
round of rain/showers and a few thunderstorms ramping up through
peak heating. Hires guidance focuses isolated to scattered
convection along the occluded front over east central PA this
afternoon and early evening.
Low-level convergence along the front and large-scale ascent
associated with the 500mb low will combine with 500-1,000 J/kg
of MUCAPE, robust deep layer shear, and steep lapse rates to
support a marginal wind damage/hail threat. Although PWs are on
the decline, locally heavy north-south training downpours on low
FFGs will also support the potential for isolated instances of
flooding especially in areas where soils have been substantially
saturated.
Trailing shortwave energy on the backside of the departing
upper low should maintain showers into tonight particularly
over the southern tier of CPA before POPs gradually decrease
into early Wednesday morning.
Highs will be +/- 5 degrees either side of early May climo with
cooler conditions (60-65F maxT) in the western Alleghenies and
milder temps (65-75F) throughout the Susquehanna Valley or
ahead of the occluded front.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A brief respite or lull in the frequent rain showers is expected
into midweek as the upper low continues to pull away from the
region. We still can't rule out a few showers especially across
the northern mtns Wednesday PM - but on the margin it should be
drier vs. recent days. Highs trend a bit warmer on balance with
daytime maxes in the 65-75F range.
The lull in the precip will be short-lived with yet another
upper trough fcst to close off over PA by Thursday night. Rain
showers and a few t-storms are likely Thursday afternoon into
Thursday night with ensemble data placing max POPs across the
southern and eastern portions of the forecast area. Temp trends
for Thursday should be flat to down day over day with the most
noticeable change in the northern tier with highs falling back
into the 50s followed by mins in the 35-40F range Thursday
night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Hopefully, Friday is the last day to deal with rain showers
associated with closed upper low #2. The latest model data is
signaling improving conditions for Mother's Day weekend.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Back edge of the showers near IPT as of 6 AM. Areas to the
west and south had cleared out, and with the westerly winds
becoming light, this has resulted in a thin layer of fog in
spots like UNV and here at the office.
Overall expect conditions to slowly improve this morning.
There will be a chance of a few more showers and perhaps
a thunderstorm this afternoon, as the upper level low and
the cold air aloft remain near the area. I would think the
far eastern area has the higher chance of some showers and
perhaps a storm, as these areas are closer to the warm
avection. Plan to hold close to earlier TAF fcst.
Outlook...
Wed-Fri...Showers become more scattered with higher chances in
the afternoon/evening hours. Restrictions possible.
Sat...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Dangelo/Bowen
AVIATION...Martin
Hazardous weather outlook, May 6, 10:00 AM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1100 AM EDT Tue May 6 2025
PAZ004>006-010-011-017-018-024>026-033>036-071500-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Northern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
1100 AM EDT Tue May 6 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-019-027-028-045-046-049>052-056-063-064-071500-
Northern Clinton-Southern Centre-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Perry-
Cumberland-Adams-
1100 AM EDT Tue May 6 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to severe storms could produce marginally severe
wind gusts and localized urban and poor drainage flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ037-041-042-071500-
Tioga-Northern Lycoming-Sullivan-
1100 AM EDT Tue May 6 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
In addition to the risk of flooding, isolated strong to severe
storms could produce marginally severe wind gusts this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ053-057>059-065-066-071500-
Columbia-Dauphin-Schuylkill-Lebanon-York-Lancaster-
1100 AM EDT Tue May 6 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Severe thunderstorms with damaging winds 60 mph or greater are
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Event by event
5 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lebanon
- When
- May 6, 12:03 PM EST
- Where
- Lebanon County, 1.02 mi E of Myerstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.370, -76.301
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto wires in the 300 block of South Cherry Street in Myerstown.
Thunderstorm Wind, Schuylkill
- When
- May 6, 12:31 PM EST
- Where
- Schuylkill County, 2.93 mi SSE of Friedensburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.561, -76.207
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down which blocked State Route 183 approximately 2 miles south-southeast of Summit Station.
Thunderstorm Wind, Schuylkill
- When
- May 6, 12:45 PM EST
- Where
- Schuylkill County, 1.72 mi ESE of Mt Carbon
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.660, -76.140
A severe thunderstorm produced a microburst approximately 2 miles west of Orwigsburg with peak winds estimated at 70 to 80 mph. Several pine trees were snapped or uprooted.
Flash Flood, Dauphin
- When
- May 6, 2:35 PM EST to 4:05 PM EST
- Where
- Dauphin County, 0.53 mi NE of Penbrook to 0.58 mi NE of Penbrook
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.285, -76.843
Approximately 2.50 of rain in an hour caused flash flooding along North Progress Avenue during the afternoon rush hour, leading to the closure of a lane of traffic due to water across the roadway.
Thunderstorm Wind, Lancaster
- When
- May 6, 3:01 PM EST
- Where
- Lancaster County, 1.48 mi N of Lexington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.221, -76.303
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto a car on Route 501 near the intersection with Route 322 approximately 1 mile west of Brickerville.
Thunderstorm Wind, Lebanon
- When
- May 6, 3:20 PM EST
- Where
- Lebanon County, 0.53 mi E of Myerstown
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -76.310
A severe thunderstorm produced a measured wind gust of 64 mph in Myerstown. Several tree limbs were also knocked down.
Flood, Lycoming
- When
- May 6, 3:28 PM EST to 4:28 PM EST
- Where
- Lycoming County, 0.89 mi NNW of Garden View to 0.96 mi NNW of Garden View
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.262, -77.056
Water was reported to be across the road at the intersection of Zuni Lane and Sechler Circle near Garden View.
Flood, Tioga
- When
- May 6, 4:10 PM EST to 5:10 PM EST
- Where
- Tioga County, 1.08 mi SW of Osceola to 0.93 mi SW of Osceola
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.969, -77.345
Water was reported to be across portions of Locey Creek Road between Briar Hill and Butler Hill roads just south of Osceola.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 6, 20251 injured · $775,000 · EF1 · 43 events
- Flash Flooding and Hail in Louisiana, May 6 to 9, 2025$208,000 · 1.75 in hail · 41 events
- Damaging Winds and Strong Wind in Mississippi, May 6 to 7, 2025$183,000 · 50 kt wind · 5 events
- Tornado and Hail in Pennsylvania, May 6, 2025$40,000 · EF1 · 9 events
- Tornado and Flash Flooding in Texas, May 6, 2025$25,000 · EF1 · 14 events
- Flash Flooding and Flooding in New York, May 6, 2025$84,000 · 12 events
- Flash Flooding in New York, May 6, 2025$77,000 · 10 events
- Strong Wind in Mississippi, May 6 to 7, 2025$44,000 · 15 events
- Flooding in Oklahoma, May 6, 2025$50,000 · 3 events
- Flash Flooding in Pennsylvania, May 6, 2025$20,000 · 3 events
- Damaging Winds in New York, May 6, 2025$17,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, May 6, 202512 events